Kansas, 2006Flood in Kansas, August 21, 2006
August 21, 2006 · NWS ICT · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 21, 7:40 AM CST, 35 minutes earlier.
Area forecast discussion, Aug 21, 7:40 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
840 AM CDT MON AUG 21 2006
.UPDATE...
HAVE UPDATED FORECAST FOR TODAY PERIOD TO DRAMATICALLY UP THE
PRECIPITATION CHANCES BASED ON LATEST RADAR TRENDS. LARGE AREA OF
CONVECTIVE PRECIPITATION OCCURRING AT THIS TIME OVER MUCH OF
CENTRAL AND SOUTH-CENTRAL KS ON THE EAST SIDE OF A MID-LEVEL SHEAR
AXIS DRAPED ACROSS WESTERN KS. MODELS HAVE BEEN STRUGGLING TO MOVE
THIS PRECIPITATION EASTWARD FAST ENOUGH...WITH THE GFS PERHAPS
SHOWING THE BEST TREND COMPARED TO THE NAM-WRF. MAIN CONCERN IS
MONITORING FOR LOCALLY HEAVY RAINFALL WITH HIGH PRECIPITABLE WATER
BULLSEYE OF 2 INCHES OVER SOUTH CENTRAL KS THIS MORNING. WILL
CONTINUE TO MENTION LOCALLY HEAVY RAINFALL/LOCALIZED FLOODING IN
THE HAZARDOUS WEATHER OUTLOOK.
JMC
&&
.PREV DISCUSSION... /ISSUED 545 AM CDT MON AUG 21 2006/
UPDATE...
WE ARE SENDING OUT A QUICK UPDATE TO INCREASE POPS THIS MORNING.
LATEST WATER VAPOR/RADAR LOOP ARE SHOWING A NICE COMPLEX OF STORMS
MOVING THROUGH SOUTHWEST KANSAS. THIS COMPLEX APPEARS TO HAVE
DEVELOPED AN MESOSCALE CONVECTIVE VORT LOBE WHICH IS PROGGED TO
CONTINUE SHIFTING INTO SOUTH CENTRAL KANSAS BY MID MORNING. IT
APPEARS LIKE THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY
RAINFALL DUE TO WARM CLOUD DEPTHS AROUND 4KM AND PRECIPITABLE WATER
VALUES AROUND 2 INCHES. WE WILL HAVE TO WATCH FOR SOME LOCALIZED
FLOODING SINCE SOME SPOTS RECEIVED HEAVY RAINFALL YESTERDAY.
COX
&&
PREV DISCUSSION... /ISSUED 336 AM CDT MON AUG 21 2006/
DISCUSSION...
THE MAIN CONCERN WITH THIS FORECAST IS WHERE THE BEST PRECIPITATION
CHANCES WILL BE DURING THE NEXT COUPLE OF DAYS. IF IT DOES NOT
RAIN...THEN THE PROBLEM WILL BE THE CLOUDS AND THEIR AFFECT ON
TEMPERATURES.
LATEST WATER VAPOR LOOP/PROFILERS ARE INDICATING A WAVE SETTING UP
CAMP ACROSS WESTERN KANSAS. THIS FEATURE APPEARS TO BE DEVELOPING A
NICE COLD POOL WHICH IS ALLOWING GOOD ISENTROPIC ASCENT TO TAKE
PLACE ACROSS WESTERN KANSAS. MOST UNSTABLE CAPES ARE AROUND 1000
J/KG ACROSS THIS REGION...BUT IT REALLY STARTS TO SLACKEN OFF AS YOU
HEAD TOWARDS CENTRAL AND SOUTH CENTRAL KANSAS TO AROUND
200J/KG...ACCORDING TO THE RUC/LAPS DATA. THE NAM IS SHOWING A
DEFORMATION ZONE SETTING UP ACROSS CENTRAL KANSAS TODAY...WHILE THE
GFS IS SETTING UP THIS ZONE MORE OVER SOUTH CENTRAL KANSAS. WE ARE
CURRENTLY WATCHING ANOTHER MID LEVEL WAVE MOVING THROUGH NORTHEAST
KANSAS. THE TIMING OF THIS FEATURE MOVING INTO SOUTHEAST KANSAS WILL
DEFINITELY HAVE AN IMPACT WHERE THE BAROCLINIC ZONE WILL SET UP THIS
AFTERNOON. THE LATEST RUC APPEARS TO BE IN FAIRLY CLOSE AGREEMENT
WITH NAM SOLUTION...BUT IT MAY BE A BIT FURTHER SOUTH WHICH LOOKS TO
BE FAIRLY GOOD CONSIDERING THE LATEST 700MB PROFILER. WHAT THIS
MEANS IS THAT WE SHOULD SEE MORE SHOWERS AND ISOLATED THUNDERSTORMS
FESTER AND MOVE INTO CENTRAL KANSAS THIS MORNING WITH THINGS
GRADUALLY SHIFTING TO SOUTH AS THE AFTERNOON WEARS ON. PRECIPITABLE
WATER VALUES ACROSS THIS REGION IS STILL RANGING FROM 1.5 TO 2
INCHES WHICH IS SOMEWHAT CONCERNING...BUT THE INSTABILITY WILL BE
LACKING QUITE A BIT DUE TO THE CLOUD COVER. FURTHER EAST IN
SOUTHEAST KANSAS...IT WILL BE ANOTHER WARM DAY...BUT THEY WILL SEE
SOME MID CLOUDS AND POSSIBLE A FEW LIGHT SHOWERS PASSING THROUGH
FROM TIME TO TIME.
TONIGHT:
THE MODELS ARE TRYING TO SHIFT THIS UPPER LEVEL WAVE FROM WESTERN
KANSAS INTO SOUTH CENTRAL AND SOUTHEAST KANSAS OVERNIGHT. THERE WILL
BE SOME WEAK ISENTROPIC ASCENT INTO THIS WAVE AROUND 315K...BUT WE
WILL BE LACKING INSTABILITY AGAIN WITH MOST UNSTABLE CAPES ONLY
AROUND 500-600J/KG. THEREFORE...I WOULD NOT EXPECT VERY MUCH IN THE
WAY OF PRECIPITATION...BUT THERE WILL BE SOME SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS AROUND. WE WILL ALSO START SEEING THE DRIER
AIR FILTER INTO SOUTHEAST AND PORTIONS OF SOUTH CENTRAL KANSAS
BEHIND THE MID LEVEL WAVE MOVING INTO THE OHIO VALLEY. TEMPERATURES
WILL BE RATHER COOL AS SURFACE HIGH PRESSURE BEGINS TO SETTLE OVER
THE AREA....BUT CLOUD COVER WILL TEND TO INSULATE THINGS SOMEWHAT IN
SOUTH CENTRAL AND SOUTHEAST KANSAS.
TUESDAY:
THIS DAY IS NOT CUT AND DRY EITHER. THE UKMET/GFS ARE STILL TRYING
TO PUSH THE UPPER LEVEL WAVE OUT OF OUR SOUTHERN COUNTIES BY MIDDAY.
MEANWHILE...THE NAM IS SHOWING ANOTHER WAVE ROAMING THROUGH THE
UPPER LEVEL RIDGE. WE DO NOT HAVE A LOT OF CONFIDENCE THAT THIS WAVE
WILL PAN OUT...BUT IT IS CERTAINLY WORTH WATCHING. I DID INSERT POPS
MAINLY ACROSS MY SOUTHERN COUNTIES TO BETTER MATCH UP WITH OUR
SOUTHERN NEIGHBORS.
TUESDAY NIGHT-FRIDAY:
WE HAVE LEFT THINGS DRY FOR NOW AS THE UPPER LEVEL RIDGE BEGINS TO
BUILD OVER THE AREA. THIS WILL ALLOW FOR THINGS TO WARM UP TO ABOVE
NORMAL AGAIN AS SOUTHERLY FLOW COMMENCES. SOME FOLKS THAT HAVE BEEN
REALLY DRY MAY REALLY SPIKE AND GET CLOSE TO THE CENTURY MARK.
FRIDAY NIGHT-SUNDAY:
IT APPEARS LIKE THE UPPER LEVEL RIDGE WILL BEGIN TO BREAK DOWN AS A
STRONG TROF MOVES THROUGH THE NORTHERN PLAINS. THIS WAVE WILL SEND A
FRONTAL BOUNDARY INTO THE FORECAST AREA LATE FRIDAY NIGHT AND
SATURDAY AND REALLY COOL US OFF THIS WEEKEND. DEPENDING ON THE
TIMING OF THE FRONT...WE COULD HAVE SOME STRONG STORMS DEVELOP ALONG
THIS BOUNDARY DUE TO A GOOD SHEAR PROFILE. THIS FEATURE IS CERTAINLY
WORTH WATCHING. WE DID NOT MAKE MUCH IN THE WAY OF CHANGES AT THIS
POINT.
COX
&&
PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 84 65 88 66 / 50 20 10 10
HUTCHINSON 81 64 88 66 / 60 20 10 10
NEWTON 84 64 88 66 / 40 20 10 10
ELDORADO 86 64 88 66 / 30 20 10 10
WINFIELD-KWLD 87 66 88 67 / 40 20 20 10
RUSSELL 80 62 87 66 / 60 10 5 10
GREAT BEND 75 63 87 66 / 60 10 10 10
SALINA 86 63 88 65 / 10 10 5 10
MCPHERSON 83 63 88 66 / 30 20 10 10
COFFEYVILLE 92 67 89 66 / 20 20 20 10
CHANUTE 88 66 87 66 / 20 20 10 10
IOLA 88 65 87 65 / 20 20 10 10
PARSONS-KPPF 89 66 88 66 / 20 20 20 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 21, 7:47 AM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
847 AM CDT MON AUG 21 2006
KSZ032-033-047>053-067>072-082-083-091>096-098>100-221500-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
847 AM CDT MON AUG 21 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS MUCH OF CENTRAL
AND SOUTH CENTRAL KANSAS TODAY. LOCALLY HEAVY RAINFALL AND
LOCALIZED FLOODING WILL BE POSSIBLE ACROSS MUCH OF SOUTH CENTRAL
AND SOUTHEASTERN KANSAS. HOWEVER...THE STORMS ARE NOT EXPECTED TO
BE STRONG OR SEVERE.
THE CHANCES FOR THUNDERSTORMS WILL END IN CENTRAL KANSAS
TONIGHT...WHILE CONTINUING IN SOUTH CENTRAL AND SOUTHEAST KANSAS.
THE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND TUESDAY NIGHT FOR
SOUTH CENTRAL AND SOUTHEAST KANSAS. THESE STORMS ARE NOT EXPECTED
TO BE STRONG OR SEVERE.
HEAT INDICES COULD CLIMB TO AROUND 100 IN PORTIONS OF SOUTHEAST
KANSAS ON FRIDAY. THERE IS ALSO A CHANCE OF THUNDERSTORMS FRIDAY
NIGHT THROUGH SATURDAY NIGHT. IT IS STILL TOO EARLY TO TELL IF
THESE STORMS WILL BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
JMC
Flood, Barton
- When
- August 21, 8:15 AM CST to 11:30 AM CST
- Where
- Barton County, Pawnee Rock
- Reported by
- NEWSPAPER
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
A week of on and off heavy rainfall closed Highway 56 near Pawnee Rock for a relatively short time on the morning of the 21st. According to the Great Bend Tribune, two feet of standing water over the highway stranded a few motorists, and eventually lead to law enforcement officials barricading the highway.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Arizona, August 21, 2006$400,000 · 60 kt wind · 3 events
- Damaging Winds and Lightning Strike in Oklahoma, August 21, 20061 injured · $91,000 · 70 kt wind · 17 events
- Lightning Strike in Arizona, August 21, 2006$100,000 · 1 event
- Flood and Damaging Wind in Georgia, August 21 to 22, 2006$75,000 · 50 kt wind · 2 events
- Damaging Wind in Mississippi, August 21, 2006$60,000 · 50 kt wind · 1 event
- Lightning Strikes in Tennessee, August 21, 2006$50,000 · 2 events
- Flash Flood in New Mexico, August 21, 2006$50,000 · 1 event
- Damaging Wind in Arizona, August 21, 2006$45,000 · 56 kt wind · 1 event
- Damaging Wind in Oklahoma, August 21, 2006$40,000 · 56 kt wind · 1 event
- Damaging Wind in Mississippi, August 21, 2006$30,000 · 53 kt wind · 1 event
- Damaging Wind in Arizona, August 21, 2006$30,000 · 62 kt wind · 1 event
- Flash Flood in New Mexico, August 21, 2006$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528731.